About this Journal Submit a Manuscript Table of Contents
Case Reports in Emergency Medicine
Volume 2012 (2012), Article ID 725461, 2 pages
http://dx.doi.org/10.1155/2012/725461
Case Report

Angioneurotic Edema Associated with Haloperidol

1Metropolitan Hospital Center, New York Medical College, New York, NY 10029, USA
2Department of Emergency Medicine, Metropolitan Hospital Center, New York Medical College, New York, NY 10029, USA

Received 27 April 2012; Accepted 8 July 2012

Academic Editors: R. Agarwal, E. Baldassarre, C.-C. Lai, and M. T. Ventura

Copyright © 2012 Samrina Kahlon et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Angioneurotic edema is a life-threatening medical emergency that requires urgent diagnosis and treatment. Haloperidol is in the butyrophenone class of antipsychotic medications. Acute anaphylaxis to Haloperidol is very rare and no cases have been reported in literature. Objective. To report the association of life-threatening angioneurotic edema with intramuscular Haloperidol. Case Report. We present a case of an adult with no known allergies in whom angioneurotic edema with tongue swelling and protrusion developed after the administration of a single IM dose of Haloperidol. Conclusion. We propose angioneurotic edema in a rare side effect of Haloperidol. The onset of the symptoms is abrupt, but it may take 12–36 hours to resolve completely. Therefore patient should be monitored for 12–36 hrs.